Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: GABITRIL (tiagabine) new anti-anxiety drug????? MB

Posted by Mitch on January 1, 2002, at 16:43:40

In reply to Re: GABITRIL (tiagabine) new anti-anxiety drug????? Mitch, posted by MB on January 1, 2002, at 15:22:34

> > I never experienced any major weight gain from Lithium. Depakote was a different story, though (but that was still about 15-20lbs. at most).
>
>
> I'm pretty obsessive about not gaining weight. 20 lbs would freak me out. When you gained weight on the Depakote, was it because the Depakote made you hungrier? I gained 20 lbs on Paxil, but I was exercising and eating the same amount of food. That freaked me out (I wasn't over eating and I still got fat).

Oh yes, I definitely had an increased appetite on it. The nice thing about Depakote is that it *does* have an anxiolytic effect about it. You get kind of tired and comfortable and *hungry*! I noticed at work I was going to the cafeteria grazing around the snack machines a lot more. It was similar to Remeron as far as munchies goes (but Remeron was FAR worse). Actually, I don't think the increased weight was entirely from appetite. I saw something about Depakote in some Epilepsy journal saying there was a definite "metabolic syndrome" associated with Depakote. It slows you down..period. If you get very manic and you are chronically anorexic, Depakote probably would be ideal. I wonder however, if T4 (thyroxine) added to Depakote would counteract the "metabolic slowing" and at the same time reduce cycling (and maybe enhance any antidepressant effects it could have)??? I haven't read anything about that combo being tried. I would be curious if anyone had tried it and whether it worked or not. Why? Well, Depakote was the only MS that I have taken that can reliably axe hypomania/mixed state agitation-no matter what. Grouchiness, social phobia, uncomplicated depression.. I found Neurontin works better.

>
>
> > As far as the "OCD-like" quality to anxiety-I really think it would be more accurate to say it was GAD-like "ruminations". The "OCD-likeness" of it had mostly to do with the repetitive (and "stuck") aspect of it. I don't *do* rituals (checking-counting, etc.)-I would obsessively worry about situations-what I said-what was said in return-what I plan to say later-like a negative rehearsal of sorts-a waste of time that just makes you feel crappy. Also, a lot of "catastrophic thinking" which is typical of people with GAD. But, I don't feel uncomfortable looking at it as related to OCD-because I think it is.
>
>
> What you described is EXACTLY the kind of ruminating I go through. I *do* have a few weird rituals, though. For example, after I flush the toilet, I can't be standing on tile (I have to be standing on carpet) when the toilet is finished filling back up. This is a modification of one I've had since third grade: I had to be in bed and under the covers before the bathtub was done draining or it meant I'd have to sell my soul to Satan. Now where in the hell did a third grader come up with *that* one? Pretty bizzare. As I've gotten older, the rituals have gotten fewer, but the ruminating (e.g., having fight in my head with people that I plan to see later that day, etc.) hasn't changed and it reminds me exactly of what you described above.


Yepper, those are definitely OCD symptoms. However, you have to keep in mind the all important qualifier-Does this cause discomfort if you don't perform the ritual? I say that because I wonder if some of this stuff is really like behavioural "tics". If you stopped yourself consciously from doing it-do you get agitated/anxious? In other words, do you just "find yourself" doing these things and don't "mind" doing them, and if you didn't do them would it really make any difference? (A ritualistic "habit" rather than an important "ritual")

> > > Yeah, I though Trileptal was screwing with my concentration, but it was the caffeine withdrawal. I ran into a stressful social situation (resulting in a 4 hr drive) so I slipped off of the coffee wagon . The concentration returned (but so did the anxiety). I start my caffeine detox again tomorrow so I can enjoy the leveling effects of trileptal without the caffeine anxiety. On the trileptal, my chronic negativity and cynicism are gone (only at 150 mg), but there is still a painful dysphoria. I guess the AD and pstim will help with that. Amphetamine still seems scary to me. Did you find Adderall addictive at therapeutic doses? I was addicted to crank as a kid. I told my doctor that (that I was scared) and he said that at therapeutic doses I wouldn't be getting "high" and would have no desire to abuse it. Do you think that is true?
> > >
> > > MB
> >
> >
> > Well, I was only on Adderall for a couple of months. It was very effective-and at only 5mg/day. I never wanted to take more of it. I got a little euphoric the first day or two on it-then I was just alert and slept ok. As far as abuse goes-all you can do is try it and see. If you find that you are focused and alert and still want to take *more* to get a buzz-then that would probably be a danger sign. I never liked "speed" that much. If I was going to get "addicted" to something, opiates would be the most likely thing for me (I "liked" pain killers after surgery-etc. probably a little *too* much).
> >
> > Mitch
>
>
> Yeah, I figure the first few days I'll give the Adderall to a friend and have them give me my doses so if I *do* get a craving to use more I won't me able to. This is what I have to do with Vicodin when I get hurt. Last time I was in charge of my own Vicodin I went through 20 in a 24 hr period. I wonder how addictive personality fits into this strange spectrum of mood/attention/obsession problems. The more I hang out here, the more it seems these things are not discrete disorders, but inextricably related in some fashion.
>
> MB


Yes, my pdoc tells me that "it's all the same thing!"-but there isn't a *label* for it, yet. There is just a couple of handfuls of differential diagnoses and comorbid conditions. Also, I think *personality disorders* for the most part are cop-outs-a "miscellaneous bin" of sorts to toss people into.

It sounds like the Trileptal is doing you some good. I definitely got an antidepressant effect and some improved attentional qualities with it. It was just the damn nausea! BTW, that nausea didn't kick in for me until I got to 300mg/day. So, watch out. I found that 75mg tid was my upper limit. Maybe if I would have stayed there for a month I could have upped the dose without the nausea-who knows?

Mitch


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Mitch thread:86944
URL: http://www.dr-bob.org/babble/20011222/msgs/88465.html